Indiana, 2021

Damaging Winds in Indiana, July 24, 2021

July 24, 2021 · NWS LOT · 2 events in 1 county or zone

Scattered strong to severe thunderstorms moved across northwest Indiana during the afternoon of July 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered strong to severe thunderstorms moved across northwest Indiana during the afternoon of July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 3:00 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
400 PM CDT Sat Jul 24 2021

.MESOSCALE DISCUSSION...
358 PM CDT

We have coordinated a severe thunderstorm watch with the SPC
through 10 pm this evening. Semi-discrete storms have begun
initiating across far northern IL advance of an approaching cold
frontal boundary. Recent radar imagery suggests the storms are
beginning to strengthen over northern sections of Cook county, with
some rotation noted. In the near term, super cell type storm
structures will be probable, but within the next couple hours
congealing storm downdrafts and strengthening cold pools will likely
result in upscale growth into forward-propagating line segments.
Strong damaging winds of 60 to 70 mph look to be the primary
threats late this afternoon through early this evening, with the
highest threat looking to be over the Chicago metro area through 6
pm.

KJB

&&

.SHORT TERM...
235 PM CDT

Through Sunday night...

The primary focus for today is on the potential for severe
thunderstorms. For information about that, please reference the AFD
update above and any subsequent mesoscale discussions that are
issued this afternoon and evening. A mesoscale discussion
covering at least the next few hours will be issued soon.

The hot and humid conditions are the other ongoing story of the day.
Current temperatures in the lower 90s and dew points as high as the
upper 70s are producing oppressive conditions across the region with
peak heat indices reaching triple digits in some spots. While the
thunderstorms that move through the area will cool things down for a
bit, there will be no reprieve from the soupy humidity until
tomorrow as dew points will only begin to fall at a good clip in
wake of the true cold frontal passage, which won't occur until
overnight tonight. The new air mass being ushered in by the cold
front is not exactly going to be a cooler air mass. While some
degree of cloud cover is expected tomorrow, the strong late July Sun
will allow for us to warm up into the lower 90s again in most
locations. However, with dew points falling as low as the mid 50s by
mid-afternoon tomorrow, peak heat indices won't be more than 2-3
degrees higher than tomorrow's maximum temperatures in most cases.

While we should be precipitation-free tomorrow, HRRR-Smoke runs
suggest that a greater quantity of smoke will be transported into
the area tomorrow behind the aforementioned cold front. Some of
this smoke will likely be brought down closer to ground level,
resulting in hazy conditions across the area for yet another day.

Ogorek

&&

.LONG TERM...
235 PM CDT

Thinking regarding the forecast from Monday through Friday
remains unchanged, and the below discussion that was issued
overnight remains valid.

Monday through Friday...

July's last full week will start hot with highs of 90 or a little
over for many communities Monday through Wednesday. High dew
points return Tuesday bringing potential for heat index readings
to near 100, mainly on Wednesday. A strong cold front is
projected on or near Thursday with potential for thunderstorms
just prior to and during that transition.

Weak high pressure of 1016 mb will be over the area Monday. With
light and variable winds, dew points will start nudging up, but
still favor the drier ECMWF over the GFS on Monday, as the GFS
just seems too moist for the setup. With ample sun Monday,
temperatures could overperform a couple more degrees, with some
93-94 readings possible. A lake breeze will develop Monday.

A 500 mb ridge of 597 dam will become established over the lee
side of the Rockies into the High Plains for Tuesday and
Wednesday, with disturbed northwest flow on its periphery into
the Great Lakes region. The focus for any convective initiation
looks at this time to be well north of the area Tuesday and into
the day Wednesday, anchored more toward the upper jet streak and
associated short waves, and by Wednesday also a developing
surface front. With low-level flow becoming southwesterly on
Tuesday, the high dew point reservoir to our south will be steered
back into the area, inevitably aided by evapotranspiration from
mature crops. This may make the air mass a little more difficult
to substantially heat (i.e. 93+ readings), as well as any
returning smoke from fires. Nonetheless, with 850 mb temperatures
of 19-22C predicted, hard to see why highs both Tuesday and
Wednesday would not reach lower 90s with very warm nights. The
signature for highest dew points (widespread mid 70s) is
Wednesday, and this is the day we will have to keep an eye on for
potential Heavy Advisory criteria.

The approach of the frontal system Wednesday night, as well as
south-southeast steering flow, result in increasing storm chances
and those continuing into Thursday due to model spread on timing.
Not surprisingly in such a pattern, the parameter space is there
for some severe threat in the Great Lakes region, including
possibly an MCS Wednesday Night, but far too away to hang one's
hat on much at this time. The surface front continues to be more
agreed upon in global guidance over the past two days in shoving
southward through the area during Thursday. This looks to bring at
least a short episode of cooler temperatures and drier weather at
the end of next week (possibly later Thursday, likely Friday, and
possibly all of Saturday).

MTF

&&

.AVIATION...
For the 18Z TAFs...

The primary concerns for the terminals continue to focus on the
favored timing for strong thunderstorms this afternoon.

A minor disturbance is currently shifting eastward across IL, and
is producing a few widely scattered showers south of the Chicago
area terminals. This activity is expected to remain south of the
terminals, but a few storms may develop into northwestern IN over
the next couple hours. Otherwise, our main attention this
afternoon is focused on a surface cold front, which is currently
extends northeastward from northeastern IA into the Green Bay, WI
area. Thunderstorms are expected to develop ahead of this front
after 3 PM as this front approaches southeastern WI. These storms
may develop right overhead, our just north of the terminals over
southern WI and far northern IL before tracking southeastward
across the area late this afternoon into the evening. The best
timing for these storms impacting the Chicago area terminals
continues to be in the 21 to 01z timeframe, with a slightly
earlier time at RFD. Strong northerly wind gusts, potentially in
excess of 50 kt will be possible with these strong storms as they
shift across the area.

The storms will end at the terminals after about 01z as they
shift south. However, the storms may continue to impact southward
departures and arrivals through the evening as they continue
shifting into central parts of IL and IN. The surface front will
lag the storms by a considerable amount. Before it passes, there
could to a few isolated or scattered showers or even a storm in
the early to mid evening near ORD and MDW, but confidence
continues to be very low with this possibility. Otherwise, there
is some potential for some reduced visibilities in fog late
tonight with diminishing low-level flow and continued high
moisture. On Sunday, the west-northwesterly winds will increase.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 24, 1:50 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
250 PM CDT Sat Jul 24 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
250 PM CDT Sat Jul 24 2021 /350 PM EDT Sat Jul 24 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms are currently developing over northern
Illinois and will continue to grow in strength and coverage
this afternoon as they move southeastward across northeast
Illinois and northwest Indiana this evening. Some of these
storms will have the potential to become severe. Very heavy
rain is also possible with these storms which may cause
localized flooding, especially in urban areas.

Hot and humid conditions will continue ahead of the thunderstorms
with heat index values as high as 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Excessive Heat Risk.
  Elevated Fire Weather Risk.
Tuesday...
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon into this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 to 45 mph.

LMZ740>745-252000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
250 PM CDT Sat Jul 24 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.

Ogorek

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 24, 2:34 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
334 PM CDT Sat Jul 24 2021

ILZ006-103-242115-
Lake IL-Northern Cook IL-
334 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND NORTH
CENTRAL COOK COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox River Grove, or near Algonquin, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arlington Heights, Schaumburg, Palatine, Mount Prospect, Hoffman
Estates, Buffalo Grove, Wheeling, Northbrook, Elk Grove Village, Lake
Zurich, Barrington, Rolling Meadows, Deerfield, Prospect Heights,
Long Grove, Inverness, Lake Barrington, Fox River Grove, Barrington
Hills and Kildeer.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.

LAT...LON 4216 8783 4199 8799 4200 8800 4212 8821
      4215 8820 4217 8820 4222 8819
TIME...MOT...LOC 2033Z 301DEG 27KT 4218 8821

Kluber
Local storm report, Jul 24, 4:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
514 PM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     MARINE TSTM WIND HARRISON-DEVER CRIB     41.92N 87.57W
07/24/2021  M54 MPH          LMZ741             IL   C-MAN STATION

&&

RO
Local storm report, Jul 24, 4:26 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
526 PM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     1 NNE PORTAGE PARK - CH 41.96N 87.75W
07/24/2021                   COOK               IL   PUBLIC

            PHOTO SHARED ON SOCIAL MEDIA OF A LARGE TREE
            BRANCH DOWNED NEAR THE I-90 AND I-94 SPLIT
            ON THE NORTHWEST SIDE OF CHICAGO. TIME
            ESTIMATED FROM RADAR.

&&

RO

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 24, 4:29 PM CST
Where
Lake County, 0.86 mi SW of Whiting
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -87.510

Wind gusts were estimated to 60 mph. A couple of 2 to 3 inch diameter tree limbs were blown down.

Thunderstorm Wind, Lake

When
July 24, 4:54 PM CST
Where
Lake County, Highland
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.550, -87.450

A photo was shared on social media of a large tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967192, 967193.